ill effect from metformin/glipizide?

By hepette Latest Reply 2011-02-06 14:13:32 -0600
Started 2009-04-04 11:44:46 -0500

hi all—-wondering do you get diahrrhea from taking either-or-both?? i have diarrhea every single day and it has caused me to have more than usual number of bladder infections also. suggestions? i take 500mg twice a day metformin and 10 mg glipizide twice a day.

22 replies

hepette 2011-02-06 14:13:32 -0600 Report

ok well i tend to go hours bet feedings(eat when i get up n then not til around 4-5 pm n then nothing. and i think i have ibs also…i know i have fibro. i too have also found out that if i eat something fatty even though it doesnt have sugar i have severe diahrrhea.i did talk to dr and he was supposed to cut back met but i didnt look at scripts when i left office and it was actually the same. when go back in march i will again address issue. thanks for all your great comments!!!!

Bunny Cakes
Bunny Cakes 2011-02-06 09:18:21 -0600 Report

When I first started Metformin I had diareha really bad as well but as I kept taking it I realized that it happened worse depending on what I ate. I have now learned that the diareha tend to happen when there is too much sugar in my system. I discovered this the other night actually when I cheated and ate a brownie. I had been fine for two weeks without diareha, i ate the brownie and the whole next day was spent running to the bathroom. Since then I've not eaten much real sugar at all save for what it in the fruit I eat and the diareha is gone again.

I kind of think metformin might just be a harsh mistress that punishes us when we've been cheating. I can't prove it though.

Sarri 2011-02-06 04:47:11 -0600 Report

I had major problems with Metformin about 2 years after taking it. It started with diarhea, then stomach cramps, then vomiting. It took me a while to realize it was the meds. I just thought I had the flu, ate something bad, etc. I was taking two pills at a time. I then started taking only one pill, and felt much better. However, after about another year, I started having the same problems, and had to start pacing the pills, about 6 hours apart. Then they weren't working as well. I wasn't eating a balanced diet, and I wasn't eating often enough (or I would get sick). I just recently threw in the towel, and am now on glipizide.

jeffrey9127 2011-02-06 10:49:00 -0600 Report

I am also on Glipizide because the Metformin created the same kind of problems for me. Just becareful on Glipizide. If I wait too long between meals (greater than 4 hours), I get lighted headed and shake uncontrollably until I eat some carbs.

Sarguillo 2009-04-06 12:32:29 -0500 Report

I used to take gluaphase, then took Metformin later. One is the generic of the other. They both gave me the runs real bad. I dont take them now. I do take Glipizide which does not affect me in that way at all. But then again, every body is affected differently.

lipsie 2009-04-04 20:45:17 -0500 Report

metformin will effect me that way if I eat the wrong kind of food like said earlier…ice cream an fast foot.Sheila

hepette 2009-04-05 08:59:01 -0500 Report

i dont really eat fatty foods etc. i havent been to micky d's for at least 8 yrs..or any other fast food place… i do know that my friend sent me sugar free chocolates for xmas and i ended up having severe diarrhea for 3 days!!!!

2009-04-05 11:14:05 -0500 Report

Sugar free chocolate and diarrhea has nothing to do with your drugs. Sugar free chocolate is typically made with malitol or some other sugar alcohol and it says right on the package that it may cause laxative effects. Better to eat a little bit of the real kind!!

creativecathy39 2009-04-04 16:19:27 -0500 Report

I am on 850mg 2 times a day of metformin and have never had that problem. Maybe you should talk to your doctor or the pharmacist about it.

MAMA J 2009-04-04 15:26:48 -0500 Report

im on 1000 MG metformin 2x a day and 2MG of glimepiride once a day. i havent had any problems in the year and a half i have been on them. guess it all depends on the persons system

SkipT 2009-04-04 13:10:13 -0500 Report

It takes awhile to adjust to the metformin. I finally got over the side effects about 3 months after starting it.

rbergman 2009-04-04 12:59:21 -0500 Report

I take 2000mg of Metformin a day and 100mg Januvia. The Metformin only causes diarrhea for me now on occasion and usually when I ate something I shouldn't have, too much sugar like ice cream, or fried foods such as a hamburger here at home. However, my daughter has been on the Metformin longer than I have and she had to do it in a gradual increase week by week, beginning with 500mg then 1000mg and so on until she was up to a full 2000mg dosage a day. She still has diarrhea on a daily basis but not all day long and never the same time of the day. She also still has awful gas with it and takes Gas-X gel pills to curb this issue. Some days are worse than others for her but surprisingly most days she learns to deal with it, on the really bad days I have to keep her home from school because the diarrhea is just too much to even consider sending her.
She has been on it since Feb. 6th, I have been on it since March 11th give or take a day. How long have you been taking it? I've been told the diarrhea period can be different for different people and some take longer than others to get over that effect.
The day before yesterday I goofed and forgot to take my night meds, didn't realize it till yesterday morning. Then last night I goofed again and took those pills instead of last nights with dinner, then later I noticed the pills still in the pill box for last night so I took them…duh…that made 3000mg of Metformin and I paid for it round about midnight with a rude awakening and a dash for the bathroom, but was much better this morning.

Judimar 2009-04-04 13:09:12 -0500 Report

I am on 1000mg 2x a day and 10mcg 2x a day. I suffer from diaherra on and off and have sever gas too. When I started the metaformin I didn't have too much of a problem until the doctor put me on Byetta as well. Like Robin's daughter I have learned to live with it.

How long have you been on these medications? Sometimes the side effects can ease once your body adjusts to it or so I've been told. If the symptoms persist and you are having a hard time dealing with them you should make your doctor aware of it so you can explore other options.

Best of luck,

Vaysmeer 2009-04-04 15:39:33 -0500 Report

Hey look at the good thing about diarrhea, if you have gout it will remove the uric acid and you can stop taking Allopurinol or other gout medication!

hepette 2009-04-05 08:49:02 -0500 Report

lol its not a good thing to be sitting on the toilet all morning—-cant make morning appts etc etc. i really dont have gout—the only person i know who has gout is maurice cheeks lol.

mamaoak 2009-04-04 15:52:41 -0500 Report

i take the metformin 500 in the morning and 500 at night. i have had the problem only once but i have gas. hope i dont have to take more of this gassy stuf.